Lake Huron, 2005Marine Hail in Lake Huron, June 5, 2005
June 5, 2005 · NWS APX · 6 events in 4 counties and zones
5 marine hail, 1 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 5, 9:30 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 5, 9:30 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1030 AM EDT SUN JUN 5 2005
.UPDATE...INGREDIENTS STILL IN PLACE FOR A HEFTY -- AND POTENTIALLY
VERY HAZARDOUS -- SEVERE WEATHER EVENT ACROSS NRN MI THIS AFTERNOON
AND TONIGHT. MORNING SURFACE ANALYSIS SHOWED LOW PRESSURE OVER MN
WITH A COLD FRONT TRAILING TO THE S. A WARM/MOIST SOUTHERLY FLOW WAS
LOCATED OUT AHEAD OF THE FRONT...WITH A 25-35 KT 8H LLJ ADVECTING
JUICY AIR INTO THE REGION (SURFACE DEW POINTS WELL INTO THE 60S WITH
8H DEW POINTS OF +10C OR BETTER). ALOFT...A POTENT 5H TROUGH WAS
MOVING INTO THE UPPER MS VALLEY...WITH A RIBBON OF STRONG
SOUTHWESTERLY 40-50 KT 5H WINDS EXTENDING FROM N CENTRAL MO TO UPPER
MI.
ASSUMING A 85/65 PARCEL THIS AFTERNOON...A GOOD BET GIVEN UPSTREAM
SUNSHINE OVER SRN LOWER MI AND WI (PER SATELLITE AND SURFACE
OBSERVATIONS)...A MODIFIED SOUNDING FOR NRN MI PROVIDES CAPES OF
AROUND 2700 J/KG WITH AN LI OF -7. DEEP LAYER SHEAR IMPRESSIVE...
WITH 0-6 KM BULK SHEAR VALUES AROUND 40 KTS. SIMILARLY...EVEN MODEST
BACKING OF LOW LEVEL FLOW AHEAD OF SURFACE FRONT (COUPLED WITH THE
STRONG SW FLOW ALOFT) WILL PROVIDE 0-3 KM SRH VALUES BY LATE
AFTERNOON BETWEEN 150-200 M2/S2.
EXPECT CONVECTION TO ERUPT EARLY THIS AFTERNOON OVER ERN WI...LAKE
MI...AND/OR WRN LOWER MI...THEN HEAD OFF TO THE NE AT 40-50 KTS.
SUPERCELLS WILL BE POSSIBLE...EVEN SOME TORNADOES. BY LATE
AFTERNOON...CONVECTION SHOULD EVOLVE INTO BOW ECHO TYPE FEATURE.
JUST TO MAKE SCENARIO MORE COMPLEX...HEAVY RAIN POSSIBLE THIS
EVENING...WITH DEEP UNIDIRECTIONAL SW FLOW DEVELOPING (30-40 KFT 8H
JET)...ALONG WITH PWAT/S OF GREATER THAN 1.5 INCH AND K INDICES
AROUND 35.
FORESEE FEW CHANGES TO GOING FORECAST...WITH SCATTERED TO NUMEROUS
THUNDERSTORMS INTO THIS EVENING. HIGHS WILL REACH WELL INTO THE 80S.
SMITH
&&
.PREV DISCUSSION...ISSUED 332 AM EDT SUN JUN 5
LOW PRESSURE STRETCHED FROM CENTRAL MN TO EASTERN NEBRASKA THIS
MORNING. A WARM FRONT WAS LOCATED JUST SOUTH OF THE FORECAST
AREA...NORTHWARD PROGRESS BEING HINDERED A BIT BY MARINE- COOLED SE
SURFACE WINDS OFF OF HURON. LOW LEVEL AIRMASS REMAINS MOIST AND
CONDITIONALLY UNSTABLE...WITH SOMETHING ON THE ORDER OF 500J/KG
AVAILABLE. DIURNAL COOLING AT THE TOP OF THE MOIST LAYER...COMBINED
WITH A SHORTWAVE TROF EJECTING NE ACROSS THE NORTHERN LAKES...IS
CONTRIBUTING TO SCATTERED SHOWERS/ISOLATED THUNDER IN THE
NORTH...WITH ISOLATED (AT BEST) ACTIVITY SOUTH. FAR MORE SUBSTANTIAL
CONVECTION CONTINUES TO BLAZE AWAY TO OUR SW... AHEAD OF A SHARP
UPPER TROF. THREAT OF SVR CONVECTION TODAY IS THE OVERRIDING
FORECAST CONCERN.
THIS MORNING...THE EARLY MORNING FEATURES SUBSTANTIAL SUBSIDENCE AND
MID-LEVEL DRYING IN THE WAKE OF THE OVERNIGHT SHORTWAVE...AS
SHORTWAVE RIDGING BRIEFLY RE-ESTABLISHES ITSELF. THUS EXPECT ONGOING
CONVECTION TO MOVE OUT OF THE REGION AND/OR DIMINISH FAIRLY QUICKLY.
A POSSIBLE EXCEPTION IS WESTERN CHIP/MACK COUNTIES...WHICH MAY BE
GRAZED BY LINGERING CONVECTION AND AN MCV LIFTING NNE FROM EASTERN
IOWA. WILL OTHERWISE BE DEALING WITH A CONSIDERABLE AMOUNT OF
CONVECTIVE DEBRIS...THOUGH EVEN THAT WILL TEND TO THIN OUT GIVEN THE
UPPER RIDGING IN PLACE AND THE USUAL DIURNAL TRENDS.
THIS AFTERNOON/TONIGHT...THE TWO BIG QUESTIONS FOR DEEP CONVECTION
LATER ON TODAY ARE...WILL HEATING BE SUFFICIENT...AND WHAT IS THE
TRIGGER? GIVEN WARM START TO THE MORNING...AND 850MB TEMPS +16C TO
+18C EVEN AT DAYBREAK...IT WON/T TAKE MUCH FILTERED SUNSHINE TO
BOOST TEMPS INTO THE 80S. MAX TEMPS IN THE MID/UPPER 80S IN MOST OF
NORTHERN LOWER LOOK GOOD...COOLER IN EASTERN UPPER AND RIGHT ON THE
SHORELINES DUE TO MARINE INFLUENCE. WITH SOUTHERLY SURFACE WINDS
INCREASING TO THE 10-15MPH RANGE...MID 60S DEW POINTS NOW SEEN IN
NORTHERN INDIANA SHOULD SURGE INTO NORTHERN LOWER. AN 85/65 SURFACE
PARCEL (WHICH COULD BE CONSERVATIVE) PRODUCES SBCAPES OF 2500J/KG.
THAT/S PLENTY.
AND WITH AS MUCH INSTABILITY AS WE HAVE...AND NO CAP TO SPEAK OF...
NOT SURE WE WILL NEED A PRE-ESTABLISHED BOUNDARY TO GET THINGS
STARTED. 950MB WINDS INCREASE TO 20KT BY 18Z...WHICH SHOULD WIPE OUT
ANY LAKE BREEZES THAT TRY TO GET STARTED WITH LIGHTER WINDS THIS
MORNING. HOWEVER...SYNOPTIC FLOW SHOULD STILL BEND ONSHORE NEAR THE
COASTS...PROVIDING A GENERAL AREA OF LOW LEVEL CONVERGENCE OVER LAND
AREAS. COMBINED WITH UPSLOPE FLOW INTO HIGHER TERRAIN AREAS...EVEN
INNOCUOUS LOCAL BOUNDARIES LIKE HORIZONTAL ROLLS MAY BE ENOUGH TO
GET A FEW CELLS FIRED. IT WILL ONLY TAKE ONE OR TWO CELLS...AND THE
OUTFLOW BOUNDARIES THEY PRODUCE...TO REALLY GET THINGS CRANKING.
NAM IDEA OF CONVECTIVE EVOLUTION TODAY IS INTERESTING...AND MAKES
SENSE CONCEPTUALLY. INITIATION COULD OCCUR AS SOON AS EARLY
AFTERNOON OVER THE HIGHER TERRAIN OF NORTHERN LOWER (ALONG/EAST OF
US-131)...AND IN EASTERN UPPER DUE TO MCV INFLUENCE. DISCRETE CELLS
(INCLUDING POTENTIALLY SUPERCELLS WITH 0-3KM HELICITIES NEAR 200)
WILL EVENTUALLY BECOME MORE MULTICELLULAR/WIDESPREAD WITH QUASI-
LINEAR STRUCTURES PERHAPS DEVELOPING AS STORMS HEAD NE AT 30-35KT
TOWARD NE LOWER/ONTARIO/LAKE HURON DURING THE AFTERNOON. WILL
GENERALLY ACCEPT THE IDEA OF HIGHER PRECIP COVERAGE THIS AFTERNOON
TO THE NORTH AND EAST...LESS TO THE SW. GIVEN HIGH INSTABILITY...
0-6KM BULK SHEAR AROUND 30KT (CLOSER TO 40KT IN EASTERN UPPER)...
500MB WINDS OF 35-40KT...AND ABOVE MENTIONED HELICITIES...THE GAMUT
OF SEVERE WEATHER TYPES IS POSSIBLE. DAMAGING WINDS/HAIL ARE THE
MAIN CONCERNS. TORNADO POTENTIAL MAY BE A TOUCH LIMITED...LCL
HEIGHTS ARE BETWEEN 5 AND 6K FEET OFF MY MODIFIED SOUNDING. BUT AS
AIRMASS GETS MODIFIED BY NEIGHBORING CONVECTION LCLS WILL GO LOCALLY
LOWER...WHICH WOULD BE MORE FAVORABLE FOR AN ISOLATED TOR OR TWO.
LACK OF PRE-EXISTING BOUNDARIES ALSO COUNTS AGAINST TORS...THOUGH
THAT WILL ALSO CHANGE AS INITIAL STORMS LAY DOWN BOUNDARIES.
MEANWHILE...CONVECTION WILL ALSO BE GETTING ORGANIZED WEST OF LAKE
MI THIS AFTERNOON...AS SHARP UPPER TROF PIVOTS NE TOWARD THE
NORTHERN LAKES...AND JUST AHEAD OF A SURFACE COLD FRONT. DRIVEN BY A
50KT SW-ERLY 500MB JET...THIS CONVECTION WILL LIKELY TAKE ON A
LINEAR MODE AS IT MOVES NE AT 40KT. IF THIS PLAYS OUT AS PLANNED
ARRIVAL TIME HERE WILL BE IN THE EVENING...AND WILL MOST LIKELY
AFFECT THE WESTERN AND NORTHERN ZONES. HAIL AND ESPECIALLY WIND
REMAINS THE MAIN THREAT...WITH EXPECTED CONVECTIVE MODE COUNTING
AGAINST TORS. FOR THE OVERNIGHT BETTER DYNAMICS WILL BE LIFTING NE
OF THE AREA...MAY NEED TO LINGER LIKELY POPS IN EASTERN UPPER BUT
OTHERWISE CHANCE POPS WILL SUFFICE AS COLD FRONT MOVES INTO AIRMASS
THAT HOPEFULLY HAS BEEN WORKED OVER.
MONDAY...REST OF FORECAST ONLY GETTING A CURSORY LOOK THIS MORNING.
AIRMASS BEHIND COLD FRONT IS ONLY SOMEWHAT COOLER/DRIER THAN CURRENT
AIRMASS (850MB TEMPS STILL +11-13C). SO STILL A LITTLE RISK FOR
DIURNAL CONVECTION. IN THE MORNING...A SECONDARY VORT MAX WILL SWING
EAST ACROSS SUPERIOR...ARGUING FOR SOME SHOWERS NORTH OF THE BRIDGE
BUT NOT ELSEWHERE. FOR THE AFTERNOON...A 75/58 PARCEL GIVES BETWEEN
750 AND 1000J/KG OF SBCAPE...THOUGH JUST SCRAPING BY A 650MB CAP.
GIVEN NORMAL NAM/CONVECTIVE SCHEME BIASES...THAT CAP COULD WELL END
UP BEING STRONGER THAN PROGGED. STILL...FOR PRESENT WILL MAINTAIN A
CHANCE OF AFTERNOON DEEP CONVECTION ACROSS MOST OF THE FORECAST
AREA. MARINE INFLUENCE...WITH BREEZY WEST SURFACE WINDS...SHOULD
KEEP PLACES NEAR LAKE MI DRY. ANY DEEP CONVECTION THAT DOES FORM HAS
GUSTY WIND POTENTIAL...WITH 850MB WINDS OF 30-35KT AND 700MB DEW
POINT DEPRESSIONS 10-15C. MAX TEMPS SHOULD BE MID TO UPPER 70S IN
MOST OF NORTHERN LOWER...EASTERN UPPER WILL HAVE MORE CLOUDS AND
SHOULD BE CLOSER TO 70.
WILL LEAVE MONDAY NIGHT DRY FOR NOW...AS DEEPER MOISTURE LIFTS AWAY
FROM EASTERN UPPER AND DIURNAL INSTABILITY WANES. MAY EVENTUALLY
NEED TO ADD A SMALL CHANCE OF CONVECTION IN THE EARLY EVENING. FOR
NOW DO NOT HAVE ENOUGH CERTAINTY THAT THE CAP WILL BE BROKEN.
OTHERWISE...SURFACE RIDGING BUILDS INTO THE WESTERN LAKES...WHILE
HEIGHTS ALOFT REBOUND AS UPPER TROF AXIS HEADS EAST.
NO CHANGES TO LATER PERIODS.
ZOLTOWSKI
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 5, 12:55 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT SUN JUN 5 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-061000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
155 PM EDT SUN JUN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
EASTERN UPPER AND NORTHERN LOWER MICHIGAN. WIND GUSTS TO 80
MPH...HAIL UP TO 2 INCHES IN DIAMETER...AND TORNADOES ARE ALL
POSSIBLE. SEE ONGOING WATCH FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE GUSTY WINDS.
THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN
TUESDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON INTO
TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
JZ/SMITH
Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- June 5, 1:07 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 9 mi WNW of Forty Mile Point
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.433, -83.817
Marine Hail, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- June 5, 1:17 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 20 mi E of Cheboygan
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.550, -84.083
Marine Hail, Presque Isl Lt to Sturgeon Pt Mi
- When
- June 5, 4:04 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi NE of Sturgeon Point
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.650, -84.067
Marine Hail, Sturgeon Pt to Alabaster Mi
- When
- June 5, 4:04 PM EST
- Where
- Sturgeon Pt to Alabaster Mi marine zone, 1 mi SE of Sturgeon Point
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.733, -83.233
Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- June 5, 6:52 PM EST
- Where
- Sturgeon Pt to Alabaster Mi marine zone, 1 mi S of Tawas Point
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 44.700, -83.233
Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- June 5, 7:50 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi NE of Rogers City
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.267, -83.417
- Marine Hail
- Hail three-quarters of an inch or larger over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 5, 20052 deaths · 1 event
- Hail and Damaging Winds in Indiana, June 5, 20051 death · 1 injured · $278,000 · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 2005$2.2 million · F2 · 25 events
- Tornado and Hail in Michigan, June 5, 20053 injured · $120,000 · F0 · 75 events
- Hail and Damaging Winds in Michigan, June 5, 2005$770,000 · 1.5 in hail · 31 events
- Hail and Damaging Winds in Indiana, June 5, 20058 injured · 1.75 in hail · 45 events
- Tornadoes and Hail in Oklahoma, June 5 to 6, 2005$30,000 · F1 · 46 events
- Flood and Damaging Wind in Georgia, June 5, 20051 injured · $320,000 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2005$184,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Michigan, June 5, 20051 injured · $90,000 · 1.25 in hail · 12 events
- Lightning Strike in Missouri, June 5, 2005$200,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, June 5, 2005$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460239, 5459043, 5459044, 5459045, 5459046, 5459047.